VOL: 98, ISSUE: 44, PAGE NO: 32
John Pattison, BSc, DipPC, ONCCert, RN, is haematology nurse specialist, South Tyneside District Hospital, Tyne and WearCytotoxic extravasation is the leakage of a cytotoxic drug, which may be given via bolus or infusion, from its intended route into the surrounding tissue. However, some of these drugs, such as bleomycin and methotrexate, can be given intravenously (IV) or intramuscularly, in which case intramuscular administration does not constitute an extravasation injury.
Cytotoxic extravasation is the leakage of a cytotoxic drug, which may be given via bolus or infusion, from its intended route into the surrounding tissue. However, some of these drugs, such as bleomycin and methotrexate, can be given intravenously (IV) or intramuscularly, in which case intramuscular administration does not constitute an extravasation injury.
The incidence of cytotoxic extravasations is relatively low, affecting less than 1% of patients receiving IV cytotoxic chemotherapy (How and Brown, 1998). However, it makes sense to provide clear and concise guidelines on the management of such injuries.
The dangers of extravasation
Extravasation of a cytotoxic drug is a serious matter. In particular, the extravasation of vesicant (blister-causing) drugs may lead to widespread tissue necrosis if appropriate action is not taken soon enough. For this reason, it is vital for anyone involved in the IV administration of cytotoxic drugs to have sound theoretical and clinical knowledge of extravasation management. In addition, he or she should be able to identify vesicant and non-vesicant drugs.
Extravasation poses particular dangers. Tissue damage may continue for weeks or even months after such an injury and it can involve nerves and tendons. If appropriate treatment is delayed, the patient may need surgical debridement and may even have to have a skin graft. In extreme cases, amputation may be the only option (MacCara, 1983). Any incident of extravasation should be seen as a medical emergency, necessitating a prompt response (Hecker, 1990) to minimise damage.
The management of cytotoxic extravasation is surrounded by controversy because there is little definitive research evidence to support any specific treatment method. However, there is no dispute over the need for nurses who deliver cytotoxic chemotherapy to be able to deal with an extravasation event.
Managing the injury
With the clinical environment becoming increasingly litigious, clinicians cannot be seen to exist in isolation and must respond to both government and public demands for greater accountability in health care provision (Tingle, 1989). Batey and Lewis (1982) described how both the positional and expert authority held by professionals allows them the freedom to make discretional and binding decisions in respect of their own scope of practice. Such authority also governs the ability and freedom to act on those decisions.
All health care professionals have a responsibility to keep their practice up to date. In view of this, and in the absence of specific research on extravasation injuries, I have developed a flowchart for the management of extravasation events (Fig 1). The aim is to enable the nurse or doctor who has administered the cytotoxic therapy to initiate the most appropriate action at the earliest opportunity if extravasation occurs.
It is important to make any guidelines simple and easy to use. Far too much of the existing literature on the subject relies on anecdotal evidence and is complicated. Many protocols expect the nurse or doctor to plough through pages of text, which creates further confusion and panic in an emergency.
The system set out in Fig 1 is designed to be user-friendly. It seems pointless and perhaps counterproductive to advocate the use of specific antidotes for specific drugs if they have not been proven to be of benefit. By following the flowchart, the nurse and/or doctor can choose an appropriate pathway to follow.
It may not be immediately obvious whether the drug that has extravasated is a vesicant or not. If it is, the clinician must establish whether it is a DNA-binding or a non-DNA-binding vesicant. I have, therefore, also drawn up a colour-coded list of drugs (Fig 2) for use alongside the flowchart, with the appropriate pathways colour coded accordingly.
Once an extravasated area has been identified, there must be no delay in taking action as this will affect the outcome. It is vital to have a written protocol in place for staff to treat extravasation immediately and with consistency (Fischer et al, 1997). Having a policy in place to enable the situation to be dealt with promptly and effectively is an invaluable contribution to treating this problem (Boddy, 1994).
In contrast, some of the literature cites specific cytotoxic drugs as vesicants, while other articles list them as irritants only. This is a result of the limited knowledge about extravasation injuries and the confusion that surrounds its management. For this reason the categorisation of some of the drugs involved may differ slightly depending on the source reference. For example, cisplatin is described as an irritant by most publications, but a few authors designate it as a vesicant drug. Similarly, certain documents regard dacarbazine as a vesicant, yet others see it as an irritant.
In the past, subcutaneous administration of dexamethasone or hydrocortisone - in pincushion fashion around the injury - was thought to be beneficial. More recently, this idea has been superseded and saline flushes are thought to be as effective if administered in the same way (How and Brown, 1998).
A number of studies have shown that topical dimethyl sulfoxide can prevent further damage after an extravasation (Bertelli et al, 1995), so this has been used in the flowchart for the treatment of a DNA-binding vesicant drug extravasation.
The management of an extravasation injury should follow local hospital policy. However, there is no reason why this simple and effective flowchart (Fig 1) cannot be incorporated into local policy. A number of hospitals have already done so.
It is often possible to identify an extravasation injury during, or immediately after, the administration of a vesicant cytotoxic drug. However, it is equally possible that a patient will experience late onset of extravasation symptoms. In both situations, the patient's consultant should be informed and advice on further management sought, with a view to referring the patient to the plastics team for assessment if necessary. Accurate and concise documentation of the incident is essential.
Administering cytotoxic drugs
There are many routes to administer cytotoxic drugs, although the most common method is IV delivery. The practitioner responsible for gaining an IV pathway must do so with regard to, and respect for, the physical and psychological well-being of the patient.
The nature of the diseases treated and the physical condition of the patients undergoing cytotoxic therapy render the elimination of extravasation impossible. However, the effects of an extravasation injury can be so severe that every effort must be made to minimise the risks. For example, the size of the cannula used should be as small as possible, because a smaller gauge will allow a greater blood flow around the cannula once it is in position (Boddy, 1994). A checklist can provide useful guidelines (Box 1).
Some cytotoxic drugs can cause severe reactions if they are inadvertently injected into the surrounding tissues. When extravasation occurs, it is imperative for practitioners to recognise which category of cytotoxic drugs is implicated and to choose an appropriate method of management.
It is important for nurses to have a good theoretical and clinical knowledge of extravasation, and to have the skills to initiate appropriate action. The management of an extravasation event should follow local hospital policy, but practitioners can also incorporate simple guidelines such as the flowchart outlined in this article to assist them in such situations.